Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 307, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2014, 7:33 PM CDT for Red Willow County, Nebraska; 6 counties in Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2014, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 22, 2014, 8:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KGLD 230033
SVRGLD
KSC039-065-137-153-179-193-NEC145-230130-
/O.NEW.KGLD.SV.W.0307.140823T0033Z-140823T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM CDT FRI AUG 22 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
NORTHERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...
DECATUR COUNTY IN NORTHWESTERN KANSAS...
NORTON COUNTY IN NORTHWESTERN KANSAS...
SOUTHERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 830 PM CDT
* AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KANONA...
MOVING NORTH AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
NORTON...OBERLIN...ALMENA...LENORA...SELDEN...NORCATUR...
JENNINGS...CLAYTON...EDMOND...DRESDEN...DENSMORE...NEW ALMELO...
CALVERT...KANONA...REAGER...CEDAR BLUFFS...LEOVILLE AND TRAER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3948 10077 4001 10074 3997 9963 3957 9963
3957 9960 3947 9960
TIME...MOT...LOC 0033Z 163DEG 45KT 3977 10034
HAIL...1.25IN
WIND...70MPH
$$
JN2 follow-up statements
398
WWUS53 KGLD 230118 RRA
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM CDT FRI AUG 22 2014
KSC039-065-137-153-179-193-NEC145-230130-
/O.CON.KGLD.SV.W.0307.000000T0000Z-140823T0130Z/
GRAHAM KS-THOMAS KS-RAWLINS KS-SHERIDAN KS-DECATUR KS-NORTON KS-
RED WILLOW NE-
818 PM CDT FRI AUG 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN GRAHAM...NORTHEASTERN THOMAS...SOUTHEASTERN RAWLINS...
NORTHERN SHERIDAN...DECATUR...NORTON AND SOUTHERN RED WILLOW
COUNTIES...
AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILLOW VIEW
CAMPGROUND...OR 7 MILES NORTHEAST OF MCCOOK...MOVING NORTH AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
NORTON...OBERLIN...ALMENA...LENORA...SELDEN...NORCATUR...JENNINGS...
CLAYTON...EDMOND...DRESDEN...DENSMORE...NEW ALMELO...CALVERT...
KANONA...REAGER...CEDAR BLUFFS...LEOVILLE AND TRAER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3948 10077 4001 10074 3997 9963 3957 9963
3957 9960 3947 9960
TIME...MOT...LOC 0117Z 163DEG 45KT 4031 10055
HAIL...1.25IN
WIND...70MPH
$$
JN695
WWUS53 KGLD 230122
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM CDT FRI AUG 22 2014
KSC039-065-137-153-179-193-NEC145-230132-
/O.EXP.KGLD.SV.W.0307.000000T0000Z-140823T0130Z/
GRAHAM KS-THOMAS KS-RAWLINS KS-SHERIDAN KS-DECATUR KS-NORTON KS-
RED WILLOW NE-
822 PM CDT FRI AUG 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRAHAM...NORTHEASTERN
THOMAS...SOUTHEASTERN RAWLINS...NORTHERN SHERIDAN...DECATUR...NORTON
AND SOUTHERN RED WILLOW COUNTIES WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3948 10077 4001 10074 3997 9963 3957 9963
3957 9960 3947 9960
TIME...MOT...LOC 0120Z 163DEG 45KT 4031 10055
$$
MBULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:27 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 22, 6:27 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT FRI AUG 22 2014 .UPDATE... ISSUED AT 459 PM MDT FRI AUG 22 2014 SEVERE WEATHER ONGOING AT THIS TIME ACROSS THE FORECAST AREA. LATEST RADAR LOOP SHOWING NUMEROUS TO WIDESPREAD CONVECTION MOVING THRU THE AREA...SO HAVE SENT OUT UPDATE TO INCREASE POPS AT LEAST THROUGH EARLY EVENING. HAVE CHANGED WORDING TO SHOW MORE CERTAINTY IN AREAL COVERAGE VERSUS CHANCE/LIKELY WORDING. KEPT SEVERE WORDING IN FORECAST AS WELL. MADE SOME TEMPERATURE TWEAKS OTHERWISE REST OF FORECAST ON TRACK. UPDATES FORTHCOMING AS COVERAGE OF SEVERE WX CHANGES. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1230 PM MDT FRI AUG 22 2014 SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH OF THE INTERSTATE. ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET THAT AFFECTS THE AREA INTO THE NIGHT. SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE WINDS WILL INCREASE ENOUGH FROM THE SOUTH. FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 233 PM MDT FRI AUG 22 2014 THE NEXT SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN THE NORTHERN ROCKIES WILL EJECT OUT OF COLORADO SATURDAY NIGHT. SURFACE BOUNDARY IN NORTHEAST COLORADO WILL BE THE LIKELY AREA FOR CONVECTIVE INITIATION...WITH STORM MOTIONS TAKING THEM ENE THROUGH THE EVENING AND OVERNIGHT HOURS. INSTABILITY/DEEP LAYER SHEAR SUGGESTS SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE EVENING HOURS FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA BORDER AREA. ON SUNDAY...THE UPPER LOW WILL BE A LITTLE FURTHER NORTH BUT ANOTHER SHORTWAVE TROUGH ROTATING THROUGH THE BASE COMBINED WITH LOW LEVEL UPSLOPE SHOULD BE ENOUGH TO INITIATE AFTERNOON STORMS IN EASTERN COLORADO WHICH WILL GRADUALLY MOVE INTO AREAS NORTH OF INTERSTATE 70 SUNDAY NIGHT. SEVERE PARAMETERS ARE NOT VERY IMPRESSIVE AND MAIN HAZARD WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL. ON MONDAY...MEAN TROUGH POSITION IN THE NORTHERN ROCKIES IS REINFORCED WITH ANOTHER ROUND OF STORMS LIKELY MONDAY AFTERNOON AND NIGHT. SEVERE PARAMETERS ARE QUITE IMPRESSIVE AT THIS POINT AND THERE WILL BE A SURFACE WARM FRONT TO PROVIDE FOCUS FOR INITIATION...SO SEVERE STORMS WILL BE A POSSIBILITY. ON TUESDAY...THE UPPER TROUGH AXIS WILL MIGRATE EASTWARD AND BE LOCATED OVER THE HIGH PLAINS. MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR ANOTHER GOOD CHANCE OF THUNDERSTORMS. THE UPPER TROUGH WILL BE EAST OF THE AREA WEDNESDAY AS UPPER RIDGE BUILDS OVER THE ROCKIES BEHIND IT. THIS WILL TRANSLATE TO MAINLY DRY AND WARMER CONDITIONS...WITH POSSIBLY ISOLATED STORMS POPPING UP AS CONVECTIVE TEMPERATURES ARE REACHED DURING PEAK HEATING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 528 PM MDT FRI AUG 22 2014 MIX OF VFR/MVFR COND EXPECTED THROUGH 04Z AS REGION SEEING SEVERE WEATHER. CEILINGS BKN025-035 IN THUNDER WITH VSBY NEAR 3SM AT TIMES. BY 07Z...MAINLY VFR COND THRU REST OF PERIOD. MCK MAY SEE MVFR FOG TO 3SM FROM 09Z-14Z. WINDS THRU 04Z VRB25G50KTS AT TIMES TO ACCT FOR THUNDER...OTHERWISE ESE 10-20KTS BECM NE 5-15KTS BY 07Z. FRONT LIFTING THRU AREA BY 12Z SATURDAY WILL BRING SHIFT OF WINDS TO THE WSW 5-15KTS FROM 14Z ONWARD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...BULLER LONG TERM...024 AVIATION...JN
Hazardous weather outlook, Aug 22, 12:02 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT FRI AUG 22 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1102 AM MDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT). THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH THIS EVENING. THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM WILD HORSE TO SHARON SPRINGS TO GOVE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.
In the hours before
Local storm report, Aug 22, 6:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 11 SSE WHEELER 39.61N 101.67W
08/22/2014 CHEYENNE KS PUBLIC
WINDS BLEW OUT WINDOWS OF RESIDENCE.
&&
BRBLocal storm report, Aug 22, 6:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 5 ESE GOVE 38.93N 100.40W
08/22/2014 M56 MPH GOVE KS MESONET
&&
024Local storm report, Aug 22, 7:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG GRINNELL 39.12N 100.63W
08/22/2014 GOVE KS TRAINED SPOTTER
SEMI BLOWN OVER ON INTERSTATE 70 AT MILE MARKER 86.
&&
BRBLocal storm report, Aug 22, 7:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 6 S MAX 40.02N 101.41W
08/22/2014 E60.00 MPH DUNDY NE TRAINED SPOTTER
0610 PM HAIL 6 S MAX 40.02N 101.40W
08/22/2014 E1.00 INCH DUNDY NE TRAINED SPOTTER
&&
BRBLocal storm report, Aug 22, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
08/22/2014 E70 MPH CHEYENNE CO TRAINED SPOTTER
60 TO 70 MPH WINDS ESTIMATED.
&&
BRBLocal storm report, Aug 22, 7:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 SW BREWSTER 39.34N 101.40W
08/22/2014 SHERMAN KS PUBLIC
SEMI BLOWN OVER JUST WEST OF BREWSTER ON INTERSTATE 70.
TIME ESTIMATED VIA RADAR.
&&
BRBThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:17 PM CDT | Tornado Warning | GLD | Dundy, Hitchcock | 28 min |
| Aug 22, 7:47 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 31 min |
| Aug 22, 8:29 PM CDT | Special Weather Statement | GLD | Hitchcock | 31 min |
| Aug 22, 8:57 PM CDT | Special Weather Statement | GLD | Hitchcock | 33 min |
| Aug 22, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.